Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

139 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is immobility and lack of verbal communication a symptom of major depressive disorder?

Answered by
Dr.
Dr. Shubham Mehta

Psychiatrist

Practicing since :2008

Answered : 1993 Questions

default
Posted on Mon, 19 Oct 2015 in Mental Health
Question: I was diagnosed with a number of mental health illnesses/diagnosis about 10 years ago now. major depressive disorder/borderline personality disorder/dependent personality disorder/emotionally unstable personality and Generalised Anxiety Disorder. Generally when I am in a depressive lockdown/episode I am unable to move and verbally communicate. My first question is; Is this normal for a diagnosis of major depressive disorder?

My second question is: Some mornings when the carers come into my flat to wake me up and get me up; they have difficulty waking me. Sometimes I am asleep. Sometimes I look like I am asleep because my eyes are shut; however I have difficulty opening them then I have difficulty verbally communicating with the carers. Is this part of major depressive disorder or could it be something else?
doctor
Answered by Dr. Shubham Mehta 1 hour later
Brief Answer:
probably depressive stupor.

Detailed Answer:
Hello
Welcome to HCM.
I can understand your concerns.

Major depressive disorder is usually group of symptoms which commonly include sad mood, hopelessness, helplessness, worthlessness, loss of interest and decreased energy levels.

Depressive lockdown in which one is unable to move and verbally communicate is simply known as depressive stupor. Though not a common symptoms, but when present, it is categorized as a psychotic feature. It can be due to emotional trauma or major setbacks in life.

Personality disorders, anxiety disorders can occur as a comorbidity with major depression.

The description for your second question is the classical description of depressive stupor. It can occur as a part of major depressive disorder.
In such cases, drugs like benzodiazepines (clonazepam, lorazepam) or antipsychotics (olanzapine or risperidone) can help.

Kindly discuss this with your doctor as these drugs are prescription drug.

Hope this helps.

Feel free to ask further.
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Major depression

doctor1 MD

Hi I have been taking abilify for about 7 yrs now. It snapped me out of a major depression . I take only the 2.5 mg tablet. I have gained 60lbs on it. The weightgain has been making me very upset. Not only do I look fat, But I also look and feel...

doctor1 MD

Hi, I suffer from major depression and psychosis with negative symptoms. The medications I m taking seem to be working, but I seem to be experiencing anxiety that is affecting a lot of my day to day living. Any suggestions you have for this would...

doctor1 MD

My daughter was diagnosed with major depression . We saw a psychiatrist who only prescribed low dosage of klonapin which does not help her get out of bed and lead a normal life. What to do?

doctor1 MD

I have the marina coil fitted for 20 months I am late having a period, I have had these symptoms for over a week feeling tired, sic, pains / aches in lower abdomine, pain in lower back, mood swings, been irritable, had strange flutterings in abdomen do you think I could be pregnant

doctor1 MD

Hello Doctor. I Have A History Of Seizures. Ive Just Been Switched From Keppra To Depakote ER. 500 mg At Bed Time. I Had Been Seizure Free. Iaso Have Ptsd & Major Depression. For The Past 2 Years I Wake Up Almost Everyday Crying. I Am On Medicine For The ptsd & Depression. I am Also In Counseling. I Had Been Seizure Free Since Feb 2012 A Week After I Had Multiple Level Cervical Fusions. I Also Have A Pinealcytoma. Could This Be What Is Causing The Symptoms And Seizures. The Neurosurgeon Sees Not To Think So. Is This The Correct Dosage For The Depakote? May I Also Add I Had a 4 Day Inpatient Stay At The Hospital EEg & Monitoring. The Neurologist Said That It Was The Most Abnormal EEg She Had Ever Seen During Sleep. My eegs Are Usualluy Normal During The Day. I Have Been On So Many Anticonvolsant Meds. Could I Still Be Having Nocturnal Seizures & This Is What Is Causing Me To Wake Up Crying. I also Wake Up In The Night Sometimes Dripped In Sweat. Hormone Levels Are Normal. Please Help ! I Need To Be Able To Semi Live A Normal Life.

doctor1 MD

I have been on antidressants for years..........20 plus years. I have have been diagnosed with Major depressive episodes. I am 57, done with menopause.....I had a five year time when I tried with my Phychiatrist many different
meds. I am at the point of wanting to go off my medications. I am on Cymbalta and Wellbutrin. nothing seems to
last long and becomes ineffective. sometimes, I feel like I am being masked by the meds and want to laugh and be
joyful again. any advice?

doctor1 MD

I have been on 20 mg of Latuda for almost a month, and I have been having increased difficulty breathing and have a horrible cough when I wake up. The difficulty breathing is getting worse. It's like I have bronchitis, but I don't. I also get very tired and hungry within an hour of taking it. I am also taking 60 mg. of Cymbalta and 40 mg. of Prozac. I have been diagnosed by at least 3 different psychiatrists as having Major Depression of Severe depression, and I don't tolerate many drugs--not just psychotropic, but across the board. I also have mitral valve prolapse, natural tremor, and debilitating back pain. Could the Latuda be causing the difficulty breathing and fast heart rate?